Alert archive / Iowa / Tornado Warnings in 2020
Tornado Warning 31, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 29, 2020, 5:49 PM CDT for Benton County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 29, 2020, 6:00 PM CDT
- In force
- 11 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WFUS53 KDVN 292249
TORDVN
IAC011-292315-
/O.NEW.KDVN.TO.W.0031.200729T2249Z-200729T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
549 PM CDT Wed Jul 29 2020
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Benton County in east central Iowa...
* Until 615 PM CDT.
* At 546 PM CDT, law enforcement and trained spotters reported a
funnel cloud occasionally touching down as a tornado near Belle
Plaine, or 9 miles northwest of Marengo, and is nearly stationary.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Luzerne around 550 PM CDT.
Blairstown around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4188 9222 4195 9221 4195 9201 4187 9201
TIME...MOT...LOC 2246Z 271DEG 3KT 4190 9219
TORNADO...OBSERVED
HAIL...0.00IN
$$
Sheets1 follow-up statement
046
WWUS53 KDVN 292300
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
600 PM CDT Wed Jul 29 2020
IAC011-292308-
/O.CAN.KDVN.TO.W.0031.000000T0000Z-200729T2315Z/
Benton IA-
600 PM CDT Wed Jul 29 2020
...THE TORNADO WARNING FOR SOUTHWESTERN BENTON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened and is no longer
capable of producing a tornado. Therefore, the warning has been
cancelled.
The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.
LAT...LON 4188 9222 4195 9221 4195 9201 4187 9201
TIME...MOT...LOC 2256Z 271DEG 3KT 4190 9218
$$
SheetsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:00 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 300 PM CDT Wed Jul 29 2020 .SYNOPSIS... Issued at 258 PM CDT Wed Jul 29 2020 Much of eastern Iowa, northwest Illinois and northeast Missouri was enjoying a pleasant late July day, with mostly sunny skies and temperatures in the low to mid 80s. This was not the case everywhere though, as radar, surface obs and GOES-16 satellite showed scattered showers and storms along a line from just north of the Cedar Rapids metro, to Savanna/Mount Carroll IL. These storms were developing along a west-east frontal boundary draped across the area. Not too far to the west, additional showers and storms were found from southwest Iowa south across central Missouri, where were ahead of a shortwave centered over eastern Nebraska. Activity with this frontal boundary and the approaching shortwave will be our weather concerns for the short term period. && .SHORT TERM...(This Afternoon) ISSUED AT 258 PM CDT Wed Jul 29 2020 Key Messages: 1) Scattered showers/storms over eastern Iowa/northwest Illinois through this evening. 2) Increasing chances of showers, and perhaps a storm, over northeast Missouri/southeast Iowa this evening. Discussion. Initial concerns in the short term period revolve around coverage of showers and thunderstorms across the frontal boundary draped across the northern CWA, along with incoming activity from northern Missouri. All CAMs remain in good agreement of showers and storms persisting along the frontal boundary through mid afternoon as daytime heating and increasing instability (latest mesoanalysis showing around 2000 J/kg MLCAPE) interact with enhanced surface convergence. Along with lightning and heavy downpours, storms will be capable of producing wind gusts as steeping low-level lapse rates help DCAPEs climb over 1000 J/kg. Additionally, there is a risk of funnels with storms along the boundary as they interact with the low level instability/lapse rates and enhanced surface vorticity. The overall threat for tornadoes is low. Showers and storms along the front should diminish by sunset as we lose daytime heating. Attention will then turn to our south and west, as the shortwave over Nebraska makes its way towards north central Missouri. Details on this will be covered in the beginning of the long term period. .LONG TERM...(Tonight through Wednesday) ISSUED AT 258 PM CDT Wed Jul 29 2020 Tonight and Thursday Assessment...medium confidence As mentioned yesterday the better rain potential still looks to be south an Ottumwa, IA to Galesburg, IL line. The weak boundary that stalls between highway 30 and I-80 will be another focus for convection tonight. This boundary will slowly slide south of I-80 after midnight. Isolated to scattered convection will be see during the evening along the boundary as the thunderstorm complex organizes across Missouri. The activity along the boundary is expected to become more isolated as the night progresses. By late tonight scattered showers and thunderstorms south of an Ottumwa to Galesburg line will decrease in coverage as the thunderstorm complex moves into southern Illinois. Thus the forecast has the better rain chances south of I-80 tonight with the highest pops mainly south of an Ottumwa to Galesburg line. On Thursday isolated to scattered showers and some thunderstorms will persist through the day mainly south of I-80. There may be a diurnal flare up of convection during the afternoon hours across the south third of the area. Cloud cover and precipitation will help suppress temperatures Thursday. Highs will only be in the upper 70s to lower 80s. Thursday night Assessment...medium confidence Lingering showers and thunderstorms will end across the south third of the area Thursday evening with dry conditions after midnight. Friday and Friday night Assessment...high confidence Quiet and dry conditions will be seen as high pressure builds into the Midwest. Temperatures will average slightly below normal. Saturday and Saturday night Assessment...medium confidence A weak boundary will slowly move through the area Saturday night. The weak forcing provided by this boundary should be enough to generate some isolated showers and thunderstorms Saturday night. There may or may not be some isolated diurnally driven showers and storms Saturday afternoon and evening. If convection does develop Saturday afternoon roughly 95 percent of the area will remain dry. Sunday and Sunday night Assessment...low to medium confidence An upper level disturbance will move through the area on Sunday and catch up to the departing weak boundary. This disturbance should provide enough forcing to generate isolated to scattered showers and thunderstorms. Again 85-90 percent of the area will likely remain dry. Monday through Tuesday night Assessment...medium confidence High pressure will slowly move through the Midwest and help keep temperatures at or slightly below normal. Passing upper level disturbances may provide enough forcing to help induce afternoon and evening showers and thunderstorms. If this does occur the convection will be isolated with 95 percent of the area remaining dry. Wednesday Assessment...low confidence The global models agree that there will be a weak system moving through the Midwest but disagree upon timing and track. The ECMWF is the slowest with the arrival...Wednesday night into Thursday. The CMC global brings the system through the area on Wednesday. The GFS has no system but develops diurnally driven convection with a passing upper level disturbance. The model consensus is thus biased toward the CMC global solution and gives slight chance pops for the entire area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1223 PM CDT Wed Jul 29 2020 VFR conditions expected to dominate this TAF period for all terminals. Surface and satellite analysis showed low clouds roughly from KALO to KRFD, which was associated with a frontal boundary. This boundary will serve as a focus for scattered showers/storms this afternoon and early evening. KCID/KDBQ have the highest chance of seeing activity, so for this TAF have added a brief period of VFR rain showers. After 00z, conditions will improve with light and variable winds through Thursday morning. The exception is KBRL where some scattered rain showers/storms will be possible late this evening, which may be accompanied by MVFR ceilings towards Thursday morning. However, confidence on the northward extent of this cloud deck remains low so have added a SCT025 group for this TAF. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...08 AVIATION...Speck
Hazardous weather outlook, Jul 29, 4:07 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 407 PM CDT Wed Jul 29 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-302115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 407 PM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this evening across the outlook area south of Highway 20. The main threat from these storms will be frequent lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. DLS
In the hours before
Local storm report, Jul 29, 2:55 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN 1 NNW MOUNT CARROLL 42.10N 89.98W
07/29/2020 M1.19 INCH CARROLL IL TRAINED SPOTTER
CURRENT RAINFALL ACCUMULATION.
&&
TJGSpecial weather statement, Jul 29, 2:58 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT Wed Jul 29 2020
ILC015-IAC045-097-292100-
Carroll-Jackson-Clinton-
258 PM CDT Wed Jul 29 2020
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT CARROLL...SOUTHEASTERN
JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 400 PM CDT...
At 256 PM CDT, radar indicated heavy rain from thunderstorms falling
over Mount Carroll, moving east at 15 mph.
Winds in excess of 30 mph are also possible with this thunderstorms.
Locations impacted include...
Mount Carroll, Savanna, Lanark, Milledgeville, Shannon, Sabula,
Chadwick, Miles, Argo Fay, Mississippi Palisades State Park, Hitt,
Wacker, Ideal, Carroll County Fairgrounds, Center Hill, Reeceville,
South Sabula Lake Park, Camp Miss-Elk-Ton and Teeds Grove.
Torrential rainfall is occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4193 8974 4204 9038 4218 9029 4217 8969
4193 8969
TIME...MOT...LOC 1956Z 291DEG 11KT 4210 9002
SpeckSpecial weather statement, Jul 29, 5:26 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 526 PM CDT Wed Jul 29 2020 IAZ051-052-292300- Linn-Benton- 526 PM CDT Wed Jul 29 2020 ...Thunderstorms capable of producing funnel clouds will affect southern Benton and southwestern Linn Counties... At 525 PM CDT...Thunderstorms capable of producing funnel clouds were located between Blairstown and Keystone. Funnel clouds of this nature are short lived and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. LAT...LON 4187 9227 4202 9225 4202 9184 4187 9183 TIME...MOT...LOC 2225Z 180DEG 0KT 4195 9208 Sheets
Special weather statement, Jul 29, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 536 PM CDT Wed Jul 29 2020 IAZ053-054-065-066-292300- Clinton-Jackson-Cedar-Jones- 536 PM CDT Wed Jul 29 2020 ...Thunderstorms Capable of Producing Funnel Clouds will Affect Southwestern Jackson...Northeastern Cedar...Southeastern Jones and Northwestern Clinton Counties... At 533 PM CDT...Thunderstorms capable of producing funnel clouds were located west and southwest of Maquoketa. Funnel clouds of this nature are short lived and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. LAT...LON 4219 9092 4193 9044 4182 9064 4204 9112 TIME...MOT...LOC 2233Z 180DEG 0KT 4198 9075 Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:26 PM CDT | Special Weather Statement | DVN | Benton | 34 min |
| Jul 29, 5:36 PM CDT | Special Weather Statement | DVN | Clinton | 24 min |
| Jul 29, 6:10 PM CDT | Special Weather Statement | DVN | Clinton, Linn | 65 min |
Nearby
Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.